Acute quadriplegic myopathy: A complication of treatment with steroids, nondepolarizing blocking agents, or both

Michio Hirano, B. R. Ott, E. C. Raps, C. Minetti, L. Lennihan, N. P. Libbey, E. Bonilla, A. P. Hays

Research output: Contribution to journalArticlepeer-review

Abstract

Article abstract We studied two patients who were given high–dose intravenous steroid therapy and were intubated for status asthmaticus. Both became quadriplegic and wasted within 2 weeks. EMG had myopathic abnormalities. Muscle biopsy revealed severe atrophy of most muscle fibers, with disorganization of myofibrils and selective loss of thick (myosin) filaments. Immunohistologic stains for myosin isoforms confirmed the decrease or absence of this protein. Both patients clinically improved over several months.

Original languageEnglish
Pages (from-to)2082-2087
Number of pages6
JournalNeurology
Volume42
Issue number11
Publication statusPublished - 1992

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Clinical Neurology
  • Neuroscience(all)

Fingerprint Dive into the research topics of 'Acute quadriplegic myopathy: A complication of treatment with steroids, nondepolarizing blocking agents, or both'. Together they form a unique fingerprint.

Cite this